Tennessee, 2020

Flash Flood and Hail in Tennessee, July 20, 2020

July 20, 2020 · NWS OHX · 5 events in 2 counties and zones

Numerous showers and thunderstorms developed across Middle Tennessee during the afternoon hours on July 20. A few storms became severe with several reports of wind damage, hail and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Numerous showers and thunderstorms developed across Middle Tennessee during the afternoon hours on July 20. A few storms became severe with several reports of wind damage, hail and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 20, 4:09 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 20, 4:09 PM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
509 PM CDT Mon Jul 20 2020

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Scattered showers and storms are dotting the radar this afternoon.
With 2500-3000 J/kg of MLCAPE a few storms may become strong for a
short amount of time with 40-50 mph winds, frequent CG lightning,
and heavy rain. Storms should die off as the evening wears on.
Expect some patchy fog after midnight, especially in areas that
are lucky enough to get some rain today. Storm coverage will
increase tomorrow, but even more so on Wednesday as upper ridging
weakens and impulses ride zonal flow north of the area. Right now,
Thursday looks like it will have the most widespread storm
coverage. A couple strong storms look possible each day through
at least Thursday with gusty winds being the main threat each day.

Upper ridging strengthens again this weekend and rain chances will
become more isolated starting on Saturday. Model blends seem too
aggressive with PoP numbers for this weekend, so PoPs were capped
at 30% for both Saturday and Sunday. Temperatures for the
forecast will continue to be hot. Wednesday and Thursday will be
the "coolest" day thanks to wider-spread storms. It looks like a
large part of the area will be back in the mid 90s by the weekend
thanks to the upper ridge. West of the plateau, low temperatures
will only drop into the low to mid 70s for the next seven days.

&&

.AVIATION...
00Z TAF DISCUSSION.

Late this afternoon, the upper high is shifting to the southeast
and as a result, more convection is ongoing across southern KY and
into northern portions of the mid state. This trend shall continue
into Tuesday afternoon. At that time, convection coverage will
likely increase even more as compared to today. Otw, could see
some light areas of fog overnight tonight, especially where
earlier rainfall occurred.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Reagan
AVIATION........21
Hazardous weather outlook, Jul 20, 4:06 AM CST, 13 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
506 AM CDT Mon Jul 20 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-211015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
506 AM CDT Mon Jul 20 2020

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

Strong thunderstorms will be possible across most of Middle TN this
afternoon and into the early evening hours. Winds of 40 to 50 mph
will be the main concern in a few of these storms, along with locally
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

27

In the hours before

Special weather statement, Jul 20, 12:24 PM CST, 5 hours 11 minutes before
Special Weather Statement
National Weather Service Nashville TN
124 PM CDT Mon Jul 20 2020

TNZ031-201900-
Jackson TN-
124 PM CDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JACKSON COUNTY UNTIL
200 PM CDT...

At 124 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Gainesboro, moving east at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gainesboro and Whitleyville.

LAT...LON 3647 8557 3640 8550 3633 8550 3634 8583
      3647 8582 3648 8582 3650 8575
TIME...MOT...LOC 1824Z 250DEG 12KT 3640 8577

Shamburger
Special weather statement, Jul 20, 3:24 PM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Nashville TN
424 PM CDT Mon Jul 20 2020

TNZ031-202145-
Jackson TN-
424 PM CDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JACKSON COUNTY UNTIL 445
PM CDT...

At 424 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gainesboro, moving northeast at 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Gainesboro and Whitleyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3647 8558 3628 8553 3628 8584 3634 8584
      3634 8583 3641 8583
TIME...MOT...LOC 2124Z 246DEG 13KT 3637 8577

07
Special weather statement, Jul 20, 3:55 PM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Nashville TN
455 PM CDT Mon Jul 20 2020

TNZ028-029-202245-
Wilson TN-Trousdale TN-
455 PM CDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WILSON AND
SOUTHWESTERN TROUSDALE COUNTIES UNTIL 545 PM CDT...

At 455 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hartsville, moving east at 20 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Hartsville and Dickerson Chapel Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3644 8614 3630 8613 3629 8614 3629 8613
      3628 8628 3639 8627
TIME...MOT...LOC 2155Z 255DEG 18KT 3634 8623

07
Special weather statement, Jul 20, 4:37 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Nashville TN
537 PM CDT Mon Jul 20 2020

TNZ005>007-023-025-026-202300-
Stewart TN-Robertson TN-Dickson TN-Cheatham TN-Montgomery TN-
Houston TN-
537 PM CDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DICKSON...
MONTGOMERY...SOUTHEASTERN STEWART...NORTHWESTERN CHEATHAM...EASTERN
HOUSTON AND NORTHWESTERN ROBERTSON COUNTIES UNTIL 600 PM CDT...

At 536 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Clarksville, moving southeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm. Heavy
rainfall is expected as well.

Locations impacted include...
Erin, Clarksville, Adams, Vanleer, Cedar Hill, Cumberland City,
Slayden, Palmyra, Cunningham and Woodlawn.

This includes Interstate 24 between mile markers 2 and 18.

LAT...LON 3664 8689 3627 8734 3620 8745 3615 8756
      3619 8758 3620 8761 3639 8775 3663 8744
TIME...MOT...LOC 2236Z 306DEG 19KT 3643 8741

21
Special weather statement, Jul 20, 4:56 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Nashville TN
556 PM CDT Mon Jul 20 2020

TNZ008-028-029-202345-
Wilson TN-Trousdale TN-Sumner TN-
556 PM CDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SUMNER...NORTH
CENTRAL WILSON AND SOUTHWESTERN TROUSDALE COUNTIES UNTIL 645 PM
CDT...

At 556 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gallatin, moving east at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lebanon and Dickerson Chapel Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3624 8645 3635 8643 3642 8622 3623 8621
TIME...MOT...LOC 2256Z 255DEG 17KT 3630 8637

07
Special weather statement, Jul 20, 5:02 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Nashville TN
602 PM CDT Mon Jul 20 2020

TNZ006-007-025-026-202330-
Robertson TN-Dickson TN-Cheatham TN-Montgomery TN-
602 PM CDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DICKSON...MONTGOMERY...
NORTHWESTERN CHEATHAM AND NORTHWESTERN ROBERTSON COUNTIES UNTIL 630
PM CDT...

At 602 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Clarksville, moving east at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Clarksville, Coopertown, Guthrie, Pleasant View, Adams, Cedar Hill,
Slayden, Cheatham Dam and Cunningham.

This includes Interstate 24 between mile markers 2 and 23.

LAT...LON 3618 8720 3628 8752 3633 8751 3634 8754
      3664 8732 3665 8686
TIME...MOT...LOC 2302Z 269DEG 34KT 3644 8739

21

The radar

The Nashville radar (KOHX), 15 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Wilson

When
July 20, 5:35 PM CST
Where
Wilson County, Cairo Bend
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
36.230, -86.400

Trees were blown down.

Hail, Wilson

When
July 20, 5:35 PM CST
Where
Wilson County, Cairo Bend
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.230, -86.400

Thunderstorm Wind, Wilson

When
July 20, 5:45 PM CST
Where
Wilson County, 0.56 mi W of La Guardo
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
36.300, -86.440

Photo showed trees uprooted near Laguardo.

Flash Flood, Wilson

When
July 20, 7:02 PM CST
Where
Wilson County, 2.51 mi SE of Mt Juliet to 2.66 mi SE of Mt Juliet
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.171, -86.492

Sunnymeade Drive near Belinda Parkway was flooded.

Thunderstorm Wind, Warren

When
July 20, 7:11 PM CST
Where
Warren County, 1.43 mi ENE of Union
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.730, -85.678

A tree and power line were blown down on Old Rock Island Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911723, 913270, 911724, 911725, 911726.